MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CL-TR THRD CANN 8MM/76MM LTX FREE (10) G; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. CL-TR THRD CANN 8MM/76MM LTX FREE (10) G; ACCESSORIES,ARTHROSCOPIC
Model Number 014718
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a shoulder arthroscopy, the seal of a 'clear-trac threaded cannula' was difficult to put instruments through.Toward the end of the case, a piece of the seal was seen in the shoulder joint space.The piece was removed from the patient with an arthroscopic grasper.Surgery was resumed, after a non-significant delay, with the same device.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no way to determine if the device contributed to the reported event.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Based on the information provided, the broken piece of the seal was removed from inside of the patient.According to the report, the surgery was completed by the surgeon with a non-significant surgical delay using the same device.Since there were no patient complications reported, no further clinical/medical assessment is warranted at this time.The complaint was not confirmed.Factors that could have contributed to the reported event include excessive force, off-axis insertion of sharp instruments, or fatigue on the seal from insertion and removal.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Based on the information provided, the broken piece of the seal was removed from inside of the patient.According to the report, the surgery was completed by the surgeon with a non-significant surgical delay using the same device.Since there were no patient complications reported, no further clinical/medical assessment is warranted at this time.Though the device was not returned for evaluation the reported failure has been associated with an insufficient design.A corrective action was generated to address this failure and subsequently the design changed in order to prevent the adhesion of the incision.

Brand Name
CL-TR THRD CANN 8MM/76MM LTX FREE (10) G
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13791186
Report Number1219602-2022-00385
Device Sequence Number1805154
Product Code NBH
UDI-Device Identifier03596010026170
UDI-Public03596010026170
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/09/2026
Device Model Number014718
Device Catalogue Number014718
Device Lot Number2078768
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2022
Supplement Date Received by Manufacturer05/12/2022
12/26/2023
Initial Report FDA Received Date03/17/2022
Supplement Report FDA Received Date05/16/2022
01/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown